Wildfire, Upper Columbia Basin
- When
- August 18, 4:00 PM PST to August 26, 5:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Swanson Lake Fire, centered 17 miles west of Davenport, was a fire of unknown cause and burned 19,090 acres. The fire caused a brief closure of Highway two from Wilbur to Davenport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Swanson Lake Fire, centered 17 miles west of Davenport, was a fire of unknown cause and burned 19,090 acres. The fire caused a brief closure of Highway two from Wilbur to Davenport. Smoke blowing across State Route 25 caused a temporary closure from Davenport north to the Columbia River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 18, 3:48 PM PST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT MON AUG 18 2008
.SYNOPSIS...
STRONG UPPER LEVEL RIDGING WILL PUSH EAST OVERNIGHT ALLOWING A
A COLD FRONT TO PUSH THROUGH REGION. THIS FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS WHICH SHOULD CONTINUE INTO TUESDAY. A DEEP
AND UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY MIDWEEK. THIS TROUGH WILL BRING VERY WET AND COOLER
THAN NORMAL CONDITIONS TO THE AREA ON WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...
TONIGHT...EARLY EVENING FORECAST UPDATE TO REFINE FORECAST BASED
ON THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH FOR MOST OF THE
FORECAST AREA UNTIL 11 PM TONIGHT. THUNDERSTORMS ARE FIRING OVER
OREGON AT THIS TIME AND WILL TAKE A COUPLE HOURS TO REACH THE
SOUTHERN ZONES OF THE FORECAST AREA...BUT INSTABILITY...INCOMING
DYNAMIC SUPPORT ASSOCIATED WITH THE INCOMING NEGATIVELY TILTED
TROUGH...AND STRONG MID LEVEL SHEAR VALUES SUGGEST THESE STORMS
WILL BE ORGANIZED AS THEY CROSS INTO THE FORECAST AREA. WHILE THE
MAIN LARGE HAIL THUNDERSTORM THREAT WILL BE CONCENTRATED SOUTH AND
WEST OF A LINE FROM AROUND OMAK TO SPOKANE TO LEWISTON THIS
EVENING...THERE IS A CHANCE OF STRONG AND POSSIBLY DAMAGING GUST
FRONTS RADIATING OUT FROM THESE STORMS AND PENETRATING INTO THE
IDAHO COUNTIES AND NORTHEASTERN ZONES AS THE EVENING WEARS
ON...AND TRIGGER MORE STORMS OVER THESE PERIPHERAL COUNTIES.
IN THE MEAN TIME A MARINE PUSH APPEARS TO BE UNDERWAY OVER THE
BASIN WITH SURFACE OBSERVATIONS AND RADAR INDICATING 20 KNOT
SUSTAINED SOUTHWEST WINDS WITH GUST POTENTIAL TO 35 KNOTS FROM
WENATCHEE TO SPOKANE BEFORE THE STORMS ADD THEIR GUST FRONTS LATER
THIS EVENING. BLOWING DUST HAS BEEN REPORTED OVER THE DEEP BASIN
IN THE LAST HOUR. THUS ZONE FORECAST UPDATE IMMINENT TO REFINE
THESE THREATS. UPDATE TO STATE FORECAST ALSO EXPECTED. /FUGAZZI
&&
.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 00Z
WEDNESDAY. MAIN AVIATION CONCERN WILL BE THE THREAT FOR STRONG TO
LOCAL SEVERE THUNDERSTORMS MOVING INTO THE INLAND NORTHWEST MONDAY
EVENING...GENERALLY BEFORE MIDNIGHT. A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO LIFT TOWARD INTO THE AREA...STARTING
NEAR KEAT AND KMWH AND MOVING UP INTO THE KLWS/KPUW AREA BY 01-03Z
AND TOWARD THE KGEG-KCOE AREA TOWARD 03-05Z. LCL MVFR/IFR CIGS AND
VIS ARE POSSIBLE IN HEAVIER STORMS...WITH GUSTY WINDS TO 30KT..OR
IN EXCESS OF 50KT IN AND IN THE VCNTY OF ANY SEVERE STORMS. EXPECT
A CONTINUED RISK OF RAIN AND SOME THUNDERSTORMS OVERNIGHT/INTO
TUESDAY...BUT THE THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT
PRIMARILY INTO THE PANHANDLE EASTWARD. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 80 56 67 54 66 / 50 30 20 70 60 50
COEUR DALENE 62 79 57 63 52 62 / 40 40 20 80 60 50
PULLMAN 60 79 56 68 52 67 / 40 30 20 70 60 50
LEWISTON 68 85 62 74 59 73 / 30 30 20 60 60 30
COLVILLE 56 81 52 66 51 65 / 50 40 40 80 70 50
SANDPOINT 57 77 53 61 51 60 / 40 40 20 70 70 60
KELLOGG 64 77 56 62 50 61 / 40 40 20 80 80 60
MOSES LAKE 62 85 59 72 54 72 / 50 0 30 40 30 20
WENATCHEE 66 82 60 71 57 71 / 50 0 40 50 40 20
OMAK 62 84 56 72 54 72 / 50 10 40 40 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
PANHANDLE.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
SEVERE THUNDERSTORM WATCH 839 UNTIL 11 PM FOR NORTH IDAHO
PANHANDLE...KOOTENAI COUNTY...IDAHO PALOUSE...LEWISTON...
LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
OKANOGAN VALLEY...WENATCHEE AREA.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE...WATERVILLE PLATEAU.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
AND ASOTIN COUNTIES.
SEVERE THUNDERSTORM WATCH 839 IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR EAST SLOPES NORTH CASCADES...COLUMBIA
BASIN...FOOTHILLS BLUE MOUNTAINS...BLUE MOUNTAINS...LOWER
GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...SPOKANE
AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 509 AM PDT MON AUG 18 2008 WAZ038-041>044-191215- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 509 AM PDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031>037-191215- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 509 AM PDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131400.